Utah, 2003Flash Flood in Utah, July 29, 2003
July 29, 2003 · NWS SLC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 29, 2:55 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 29, 2:55 PM MST, 2 hours 5 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
355 PM MDT TUE JUL 29 2003
.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN WEST OF THE AREA THROUGH
WEDNESDAY...KEEPING NORTHERN SECTIONS DRY AND A MOIST AND
UNSTABLE AIRMASS IN PLACE OVER THE EXTREME SOUTH.
.DISCUSSION...UPPER HIGH SLIGHTLY NORTH OF WEST OF THE AREA
CONTINUES TO KEEP THE NORTHERN HALF OF THE FORECAST AREA MAINLY DRY
FOR THE NEXT COUPLE OF DAYS...WHILE THE SOUTH REMAINS MOIST AND
UNSTABLE. CONVECTION THIS AFTERNOON IS CONFINED TO HIGHER TERRAIN
AND NEARBY VALLEYS SOUTH OF THE WASATCH PLATEAU...AS DRIER AIR HAS
MOVED INTO THE NORTH. BETTER CU DEVELOPMENT IN THE NORTH COMPARED
TO PREVIOUS DAYS HOWEVER...BUT ALL PRETTY FLAT. SOME HEAVY RAIN IN
THE SOUTH YET AGAIN TODAY SO EXPECT TO MONITOR THAT CLOSELY THIS
EVENING. STORMS MOVING AT A FAIR CLIP BUT NEW DEVELOPMENT FORMING
OVER PREVIOUSLY SOAKED AREAS. EXTREME SOUTH MAY SEE SOME WEAK TRW
AFTER MIDNIGHT...OTHERWISE EVERYTHING SHOULD QUIET DOWN NOT LONG
AFTER SUNSET.
HIGH DOESNT CHANGE ITS POSITION MUCH ON WEDNESDAY...BUT MID-LEVEL
WINDS IN THE SOUTH WILL WEAKEN AS A RESULT OF WAVE OVER BAJA MOVING
FARTHER WEST AND OFF SHORE. MOIST AIRMASS WILL STILL BE IN PLACE
TOMORROW OVER THE SOUTH...COMBINED WITH LIGHTER STEERING WINDS MAY
MAKE THINGS MORE CONDUCIVE TO HEAVY RAIN IN THE SOUTH. NORTH
REMAINS RELATIVELY DRY AGAIN TOMORROW SO EXPECT NOTHING MORE THAN
FLAT CU AT BEST.
STARTING THURSDAY HIGH BEGINS TO SHIFT EAST SLIGHTLY AS THE WAVE
OVER MEXICO IS PICKED UP IN THE WESTERLIES AND CARRIED UP AND ALONG
JUST OFF THE CALIFORNIA COAST. THIS WILL HELP MOISTEN UP NORTHERN
SECTIONS FROM WEST TO EAST. RIDGE AXIS MOVES THROUGH FRIDAY SO
EXPECT SOME WEAK DYNAMICS TO HELP FIRE ACTIVITY IN THE NORTH AS THE
AIRMASS MOISTENS UP TO OVER AN INCH PRECIPITABLE WATER IN NORTHWEST
UTAH.
WAVE CONTINUES TO LIFT OUT SATURDAY AND SUNDAY ACCORDING TO
GFS...ECMWF AND UKMET PROGS...BRUSHING THROUGH THE GREAT BASIN. AS
IT DOES EXPECT CHANCE POPS ACROSS MOST OF THE AREA WITH SOME OF THE
BEST DYNAMICS WEVE HAD IN A WHILE...THEN DRYING OUT IN THE WEST AND
SOUTHWEST MONDAY AND TUESDAY BEHIND IT.
SLC 0001 CDC 2333 JACKSON
.SLC...NONE.
Hazardous weather outlook, Jul 29, 6:00 AM MST, 11 hours before
IDZ024-025-UTZ001>021-WYZ021-301300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT TUE JUL 29 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING
.DAY ONE... TODAY
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF EXTREME
SOUTHERN UTAH LATER TODAY. SOME OF THE STRONGER STORMS COULD
PRODUCE LOCALLY HEAVY RAINFALL LATER THIS AFTERNOON AND EVENING.
MINOR FLOODING IS POSSIBLE IN THE GLEN CANYON RECREATION AREA AND
OVER PORTIONS OF KANE AND GARFIELD COUNTIES.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WCJIN-WYSW
Flash Flood, Garfield
- When
- July 29, 5:00 PM MST to 7:00 PM MST
- Where
- Garfield County, Escalante
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 37.855, -111.443 (the zone’s center; the record gives no point)
Heavy downpours brought another flash flood to the Gulch area east of Capitol Reef National Park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 29, 20033 deaths · 1 injured · $30,000 · 1 event
- Heat in Nevada, July 29, 20031 death · 1 event
- Hail and Damaging Winds in Oklahoma, July 29 to 30, 2003$1.2 million · 1.75 in hail · 17 events
- Damaging Winds in Arizona, July 29, 2003$200,000 · 56 kt wind · 3 events
- Flash Flooding in North Carolina, July 29, 2003$100,000 · 5 events
- Damaging Wind and Lightning Strike in North Carolina, July 29, 2003$55,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in Arizona, July 29, 2003$50,000 · 53 kt wind · 2 events
- Heavy Rain in California, July 29, 2003$45,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 29, 20031.75 in hail · 24 events
- Lightning Strike in Florida, July 29, 2003$30,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 29, 20031 in hail · 21 events
- Flash Flood in Arizona, July 29, 2003$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379833.